- view fewer
Tissue mineralization is increased following 1-year treatment with high doses of bisphosphonates in dogs.
Suppression of bone turnover using anti-resorptive agents such as bisphosphonates prevents bone loss but also may increase tissue mineralization. This may make the bone more prone to initiate microcracks. The objective of this study was to determine whether suppression of remodeling caused by treatment of dogs for 1 year with five times the clinical dose of either alendronate or risedronate is associated with increased tissue mineralization and whether it changes the nature of the mineral crystal. Thirty-five dogs were divided into three weight-matched groups and treated daily for 1 year with a subcutaneous injection of saline (CON, n = 12), oral risedronate (RIS, 0.5 mg/kg/day, n = 11), or oral alendronate (ALN, 1.0 mg/kg/day, n = 12). Density fractionation, peripheral quantitative computerized tomography (pQCT), and quantitative backscattered electron microscopy (qBSE) were used to evaluate changes in mineral content of bone tissue from the vertebrae or ribs. Infrared microspectroscopy (IR) and X-ray diffraction were used to assess the quality of the mineral and some aspects of collagen structure in the thoracic vertebrae and iliac crest. Following 12 months of treatment, there was a significant shift toward higher density bone in both ALN (P = 0.04) and RIS (P = 0.002) by density fractionation methods. IR, pQCT, and qBSE did not detect any significant differences in mineralization, probably because of their lower sensitivity and/or because of the smaller region of interest they sample. No significant differences were found in the maturity of the mineral crystals or in their length or size. We conclude that treatment for 1 year with high doses of bisphosphonates which suppress bone remodeling up to 90% increases tissue mineralization, but does not change the nature of the mineral crystal. © 2003 Elsevier Inc. All rights reserved.
|Title:||Tissue mineralization is increased following 1-year treatment with high doses of bisphosphonates in dogs|
|Keywords:||Bisphosphonates, Microdamage, Mineralization, Osteoporosis|
|UCL classification:||UCL > School of Life and Medical Sciences
UCL > School of Life and Medical Sciences > Faculty of Life Sciences
UCL > School of Life and Medical Sciences > Faculty of Life Sciences > Biosciences (Division of)
Archive Staff Only